Alternatives to ACE inhibitors?

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
Hounddriver
Guest
Posts: 1
Joined: Mon Mar 23, 2009 1:43 am
Gender: Male

Alternatives to ACE inhibitors?

Postby Hounddriver » Mon Mar 23, 2009 4:20 am

I am M/53. Two nights ago I had a severe allergic reaction to, (I believe), the Diovan I am taking. A few minutes after taking it, (Just before bedtime), I collapsed on my bed. My blood pressure rose to 140/100 which is odd because the medication had been keeping me at 110/70. My body went cold, very cold, shivering cold. I live in the tropics but I had to curl up under a down filled comforter in 90 Degree heat. Then, a couple of hours later, I got too hot. In the morning it felt like I had been bitten by 1,000 mosquitoes but as the day wore on I could tell it was hives. These have persisted until the second day and my lips have swollen also. I still have itchiness all over which I am treating with a local cortisone product.

I am in the Philippines. I researched the Internet and found that the Diovan is an ACE inhibitor. I want to find a different product which will not give me an allergic reaction but will help maintain my BP. Note that I have used the Diovan for almost 2 years now but I only use it for a couple of weeks at a time, then I stop taking it because (a) my blood pressure has gone down and stays down for a while (b) I don't feel good when I am on it, (even before the reaction) (c) I don't have a drug reimbursement plan.

Is it likely the Diovan caused the reaction and is there an alternative type of medication?

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: Alternatives to ACE inhibitors?

Postby John Kenyon, CNA » Mon Mar 23, 2009 8:17 pm

Hello --

There's a reasonable chance the Diovan did cause the anaphylactic reaction. I would definitely not take it again before discussing this with an MD. While this sort of reaction is rare, there is a slightly greater statistical chance of it happening with an ACE inhibitor, and if it's being used only for blood pressure control there are certainly plenty of alternatives. Calcium channel blockers are less likely to cause this sort of reaction (and of course it may not have been the Diovan either, but you don't take it on a regular basis anyway). There are also beta blockers, athough if you're going to take the drug on an off-and-on basis this wouldn't be a great choice, because when it's stopped there is often a rebound effect and it needs to be tapered to avoid this. There are several other families of drugs that might work well that could be tried, and if you weren't feeling well anyway with the Diovan then you may just as well look for something more agreeable, especially after this episode.

Talk to your doctor about a change. ACE inhibitors are generally very good for BP control as well as post-coronary care, but they do have some potential odd side effects (a dry, tickling cough is another one seen frequently). I hope this is helpful. Good luck to you. Please follow up with us as needed.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Hypertension”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.